Alert archive / Kansas / River Flood Warnings in 2018
River Flood Warning 7, NWS Topeka, KS
NWS Topeka, KS issued this river flood warning at Sep 2, 2018, 8:29 AM CDT for Clay County, Kansas. It took effect at Sep 3, 2018, 10:00 PM CDT. It was in force for 43 hr.
The area
The outline as issued.
The facts
- Issued
- Sep 2, 2018, 8:29 AM CDT (13:29 UTC)
- In effect from
- Sep 3, 2018, 10:00 PM CDT
- Expired
- Sep 5, 2018, 5:00 PM CDT
- In force
- 43 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- Minor
County Clay County, KS
The radar
The Topeka radar (KTWX), 100 km from the middle of the area, began a volume at 13:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Republican River at Clay Center (CYCK1). The gauge peaked at 21.14 ft at Sep 5, 2018, 6:00 PM CDT.
- Action stage
- 10 ft
- Minor stage
- 15 ft
- Moderate stage
- 22.5 ft
- Major stage
- 28 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06856600, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
952 WGUS43 KTOP 021329 FLWTOP BULLETIN - EAS ACTIVATION REQUESTED Flood Warning National Weather Service Topeka KS 829 AM CDT Sun Sep 2 2018 ...The National Weather Service in Topeka, KS has issued a flood warning for the following streams in Kansas... Buffalo Creek near Jamestown affecting Cloud County Republican River at Clay Center affecting Clay County PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...Do not drive into flooded areas. Shallow flowing water can wash a car from the roadway. Also, the roadbed may be washed out under the water. Stay tuned to later developments by listening to NOAA Weather Radio and local media. && KSC029-022128- /O.NEW.KTOP.FL.W.0006.180903T2254Z-180905T0320Z/ /JMSK1.1.ER.180903T2254Z.180904T0600Z.180904T0920Z.NO/ 829 AM CDT Sun Sep 2 2018 The National Weather Service in Topeka, KS has issued a * Flood warning for The Buffalo Creek near Jamestown. * from Monday afternoon to Tuesday evening. * Flood stage is 16.0 feet. * Forecast...The river is forecast to have a maximum value of 16.5 feet early Tuesday morning. * Impact...At 16.9 feet...Farm field along the north bank of the Buffalo Creek floods. && LAT...LON 3964 9793 3960 9772 3958 9772 3961 9793 $$ KSC027-022128- /O.NEW.KTOP.FL.W.0007.180904T0300Z-180905T2200Z/ /CYCK1.1.ER.180904T0300Z.180904T1200Z.180905T1000Z.NO/ 829 AM CDT Sun Sep 2 2018 The National Weather Service in Topeka, KS has issued a * Flood warning for The Republican River at Clay Center. * from Monday evening to Wednesday afternoon. * At 7:30 AM Sunday the stage was 6.8 feet. * Flood stage is 15.0 feet. * Minor flooding is forecast. * Forecast...Rise above flood stage by Monday before midnight and continue to rise to near 15.5 feet by Tuesday early afternoon.The river will fall below flood stage by Wednesday morning. * Impact...At 15.0 feet...Lowland agricultural flooding occurs from U.S. Highway 24 to Milford Lake. && LAT...LON 3957 9741 3957 9726 3929 9700 3926 9706 $$
2 follow-up statements
468 WGUS83 KTOP 022101 FLSTOP Flood Statement National Weather Service Topeka KS 401 PM CDT Sun Sep 2 2018 ...The Flood Warning continues for the following streams in Kansas.. Big Blue River near Blue Rapids affecting Marshall County Buffalo Creek near Jamestown affecting Cloud County Republican River at Clay Center affecting Clay County PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...Do not drive into flooded areas. Shallow flowing water can wash a car from the roadway. Also, the roadbed may be washed out under the water. Stay tuned to later developments by listening to NOAA Weather Radio and local media. && KSC117-030501- /O.CON.KTOP.FL.W.0008.180904T0112Z-180906T1654Z/ /BLRK1.1.ER.180904T0112Z.180905T0600Z.180906T0454Z.NO/ 401 PM CDT Sun Sep 2 2018 The Flood Warning continues for The Big Blue River near Blue Rapids. * from Monday evening to Thursday morning. * At 3:15 PM Sunday the stage was 15.2 feet. * Flood stage is 26.0 feet. * Minor flooding is forecast. * Forecast...The river is forecast to rise above flood stage by Monday evening and continue to rise to near 29.0 feet by early Wednesday morning. The river will fall below flood stage by Wednesday before midnight. && LAT...LON 3971 9666 3968 9658 3957 9655 3957 9659 3968 9669 $$ KSC029-030501- /O.CON.KTOP.FL.W.0006.180903T2254Z-180905T0320Z/ /JMSK1.1.ER.180903T2254Z.180904T0600Z.180904T0920Z.NO/ 401 PM CDT Sun Sep 2 2018 The Flood Warning continues for The Buffalo Creek near Jamestown. * from Monday afternoon to Tuesday evening. * Flood stage is 16.0 feet. * Forecast...The river is forecast to have a maximum value of 16.5 feet early Tuesday morning. * Impact...At 16.0 feet...Minor flooding begins along the creek as the south bank overflows. && LAT...LON 3964 9793 3960 9772 3958 9772 3961 9793 $$ KSC027-030501- /O.CON.KTOP.FL.W.0007.180904T0300Z-180905T2200Z/ /CYCK1.1.ER.180904T0300Z.180904T1200Z.180905T1000Z.NO/ 401 PM CDT Sun Sep 2 2018 The Flood Warning continues for The Republican River at Clay Center. * from Monday evening to Wednesday afternoon. * At 3:30 PM Sunday the stage was 6.8 feet. * Flood stage is 15.0 feet. * Minor flooding is forecast. * Forecast...The river is forecast to rise above flood stage by Monday before midnight and continue to rise to near 15.5 feet by Tuesday early afternoon. The river will fall below flood stage by Wednesday morning. * Impact...At 15.0 feet...Lowland agricultural flooding occurs from U.S. Highway 24 to Milford Lake. && LAT...LON 3957 9741 3957 9726 3929 9700 3926 9706 $$
659 WGUS83 KTOP 030153 FLSTOP Flood Statement National Weather Service Topeka KS 853 PM CDT Sun Sep 2 2018 ...The Flood Warning is cancelled for the following streams in Kansas... Republican River at Clay Center affecting Clay County ...The Flood Warning continues for the following streams in Kansas... Big Blue River near Blue Rapids affecting Marshall County Buffalo Creek near Jamestown affecting Cloud County PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...Do not drive into flooded areas. Shallow flowing water can wash a car from the roadway. Also, the roadbed may be washed out under the water. Stay tuned to later developments by listening to NOAA Weather Radio and local media. && KSC117-030952- /O.EXT.KTOP.FL.W.0008.180905T0000Z-180906T0000Z/ /BLRK1.1.ER.180905T0000Z.180905T0600Z.180905T1200Z.NO/ 853 PM CDT Sun Sep 2 2018 The Flood Warning continues for The Big Blue River near Blue Rapids. * from Tuesday evening to Wednesday evening. * At 8:15 PM Sunday the stage was 15.4 feet. * Flood stage is 26.0 feet. * Minor flooding is forecast. * Forecast...The river is forecast to rise above flood stage by Tuesday evening and continue to rise to near 26.1 feet by early Wednesday morning. The river will fall below flood stage by Wednesday morning. * Impact...At 26.0 feet...Minor lowland flooding occurs from Marysville to Tuttle Creek Lake. && LAT...LON 3971 9666 3968 9658 3957 9655 3957 9659 3968 9669 $$ KSC029-030952- /O.EXT.KTOP.FL.W.0006.180903T1600Z-180905T0748Z/ /JMSK1.1.ER.180903T1600Z.180904T0600Z.180904T1348Z.NO/ 853 PM CDT Sun Sep 2 2018 The Flood Warning continues for The Buffalo Creek near Jamestown. * from Monday morning to late Tuesday night. * At 7:06 PM Sunday the stage was 13.5 feet. * Flood stage is 16.0 feet. * Minor flooding is forecast. * Forecast...The creeks is forecast to rise above flood stage by late Monday morning and continue to rise to near 16.6 feet by early Tuesday morning. The creek will fall below flood stage by Tuesday morning. * Impact...At 16.0 feet...Minor flooding begins along the creek as the south bank overflows && LAT...LON 3964 9793 3960 9772 3958 9772 3961 9793 $$ KSC027-030223- /O.CAN.KTOP.FL.W.0007.000000T0000Z-180905T2200Z/ /CYCK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 853 PM CDT Sun Sep 2 2018 The Flood Warning is cancelled for The Republican River at Clay Center. * At 8:30 PM Sunday the stage was 6.8 feet. * Flood stage is 15.0 feet. * Forecast...The river will crest below flood stage at 13.8 feet Tuesday early afternoon. && LAT...LON 3957 9741 3957 9726 3929 9700 3926 9706 $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at Sep 2, 6:35 AM CDT, 1 hour 54 minutes earlier.
Area forecast discussion, Sep 2, 6:35 AM CDT, 1 hour 54 minutes before
Area Forecast Discussion National Weather Service Topeka KS 635 AM CDT Sun Sep 2 2018 ...Update to aviation forecast discussion... .SHORT TERM...(Today and tonight) Issued at 327 AM CDT Sun Sep 2 2018 Convection continues across parts of north central Kansas early this morning at 08Z. The convection has been weakening and IR satellite loop shows warming tops supporting this trend. Water vapor satellite shows a shortwave moving northeast across northern New Mexico at 0730Z lifting northeast into southern Colorado. Imagery also continues to show a good moisture fetch into the central Plains this morning. After the early morning rain may see a break for a few hours before additional convection develops later this morning and afternoon. Additional energy looks to eject northeast across Kansas this afternoon and the above mentioned wave is forecast to move across northern Kansas and Nebraska tonight. Moisture transport vectors increase this evening with convergence over central into northeast Kansas near frontal boundary as well as any outflow boundaries that may develop. Given precipitable water values in excess of two inches expect high precipitation efficiency to occur across the area. Entrance region of the upper jet will enhance upward vertical motion tonight over north central Kansas. The best 850 mb moisture convergence looks to set up across central and into north central Kansas this evening and tonight. After coordination will issue a flash flood watch for much of north central Kansas from this afternoon through 7 am Monday. Could see in excess of 3 inches within the watch area. A few storms could also be severe as well this afternoon and evening near the frontal boundary. Around 2000- 3000 J/kg of CAPE is forecast along with 30 to 40 kts of shear. Backing winds near the surface front/trough will increase low level helicity, therefore a tornado cannot be ruled out. Main hazards will be damaging wind and hail. .LONG TERM...(Monday through Saturday) Issued at 327 AM CDT Sun Sep 2 2018 The main axis of heavier precip lifts northward with a temporary stable airmass in its wake. Should see a break in the precipitation for a portion of Labor Day before showers and thunderstorm chances ramp up once again in the afternoon and evening. Broad warm advection coupled with antecedent moisture in the area and indications from all model guidance of another perturbation lifting northward suggest scattered showers and thunderstorms throughout northeast Kansas, some heavy at times. Severe potential is dependent upon recovery time in the afternoon period and will likely be isolated in nature. The main concern will once again be the heavy rainfall and flash flood potential, however given the uncertainty where the heaviest rainfall may occur, have opted to not issue headlines just yet, especially given there are indications this heavier precip axis may be further east over areas that have received little, if any, rainfall the past few days. Looking ahead to the remainder of the week is wet and cooler than normal. Broad and expansive trough over the western CONUS is reinforced by several perturbations lifting northward into the region, paired with ascent near and along the residual boundary towards the KS and NE border. Model guidance is noisy on qpf with focused ascent for organized precip on Tuesday with similar signals from the GFS and ECMWF of a stronger front dropping south in the Wednesday-Thursday time frame. With the better consistency between previous model runs highlighting the potential for organized convection, have inserted likely to categorical pops. Any time during this period severe storms cannot be ruled out with gusty winds and isolated large hail. The bigger impact may be the potential for flash flooding with model guidance estimating an additional 1 to 3 inches or more possible by Friday. Models differ greatly at this point with the GFS edging the upper ridge into the central plains while the ECMWF leaves us remaining in westerly flow. && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) Issued at 635 AM CDT Sun Sep 2 2018 VFR conditions are expected outside of convective activity. Expect isolated to scattered tsra for much of the period, becoming widespread in the MHK terminal area after 23Z. MVFR to IFR cigs and vsbys will be possible with the stronger convection. Locally heavy rainfall will also limit vsbys. && .TOP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from 1 PM CDT this afternoon through Monday morning for KSZ008>010-020>022-034>036. && SHORT TERM...53 LONG TERM...Prieto AVIATION...53
Hazardous weather outlook, Sep 2, 3:53 AM CDT, 4 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 353 AM CDT Sun Sep 2 2018 KSZ008>012-020>024-026-034>040-054>056-058-059-030900- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 353 AM CDT Sun Sep 2 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. Thunderstorms are possible today and tonight. A few of the storms may be severe with large hail and damaging winds the main hazards in the late afternoon and evening hours. However a tornado cannot be ruled out. Widespread heavy rainfall is possible across north central and parts of northeast Kansas later this afternoon and tonight, where a Flash Flood Watch is posted. Rainfall amounts in excess of 3 inches are possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorm chances persist into Monday with periods of heavy rainfall being possible during the day. An active weather pattern brings continued chances for thunderstorms through much of the week. Highest chances for organized thunderstorms are on Wednesday and Thursday as a cold front moves through. Isolated severe storms are possible along with the increasing threat for flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 7:01 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 44 min |
| Sep 1, 7:12 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 48 min |
| Sep 1, 7:31 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 44 min |
| Sep 1, 7:52 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Republic, Washington | 38 min |
| Sep 1, 8:30 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 45 min |
| Sep 2, 3:27 AM CDT | Flash Flood Watch | TOP | Brown, Clay, Cloud, Dickinson, Geary, Jackson and 7 more | 34 hr |
| Sep 2, 8:29 AM CDT | River Flood Warning | TOP | Cloud | 4 days |
| Sep 2, 9:06 AM CDT | River Flood Warning | TOP | Marshall | 7 days |
| Sep 2, 4:19 PM CDT | Special Weather Statement | TOP | Ottawa | 26 min |
| Sep 2, 4:44 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 61 min |
| Sep 2, 5:16 PM CDT | Areal Flood Advisory | TOP | Ottawa | 3 hr |
| Sep 2, 5:27 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 63 min |
| Sep 2, 5:37 PM CDT | Flash Flood Warning | TOP | Ottawa | 5 hr |
| Sep 2, 5:43 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 47 min |
| Sep 2, 6:00 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Marshall, Riley, Washington | 60 min |
| Sep 2, 6:29 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 61 min |
| Sep 2, 6:43 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 47 min |
| Sep 2, 6:56 PM CDT | Flash Flood Warning | TOP | Cloud, Ottawa | 5 hr |
Nearby
River Flood Warnings in Kansas, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.